Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 39, NWS Pittsburgh, PA

November 29, 2005Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Nov 29, 2005, 11:36 AM EST for Fayette County, Westmoreland County, Pennsylvania. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 29, 2005, 11:36 AM EST (16:36 UTC)
Expired
Nov 29, 2005, 4:30 PM EST
In force
5 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 79 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 29, 3:40 PM ESTFLASH FLOODYoungwood, PARTE 136 FLOODED AND SEVERAL OTHER ROADS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 244 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
674 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 291637
FFWPBZ
PAC051-129-292130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1136 AM EST TUE NOV 29 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 430 PM EST

* AT 1130 AM EST...TRAINED WEATHER SPOTTERS REPORTED FROM MORE THAN
  ONE AND A HALF INCHES OF RAIN IN 3 HOURS THIS MORNING. STREAMS ARE 
  RUNNING HIGH AND ARE LIKELY TO OVERFLOW.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4033 7910 3978 7948 3976 7986 4054 7963

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 2:49 AM EST, 8 hours 47 minutes earlier.

Area forecast discussion, Nov 29, 2:49 AM EST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 AM EST TUE NOV 29 2005

.SHORT TERM (TODAY THROUGH WEDNESDAY)...

CDFNT WAS MOVG ACRS THE WRN PERIMETER OF THE CWA AS OF 07Z WITH
WIDESPREAD SHRA AND ISOLD TSRA CONTG TO DVLP. WINDY CONDITIONS
ALSO CONTG WITH SOME ISOLD GUSTS NR ADV CRITERIA OVR AREAS N OF
OUR CWA.

LLVL JET CORE PROGGED TO DVLP WELL TO THE NE OVR ERN NY LTR THIS
MRNG...SO THREAT OF HIGHWEST WND AND HEAVY RAFALL WL ALSO
SHIFT...HENCE NO WND ADVISORY OR FLOOD WATCH WITH FF GUIDANCE NR 2
INCHES.

FRONT SHOULD EXIT THE AREA THIS AFTN WITH DECREASING RAFALL AND
STEADY TO SLOWLY FALLING TEMPS. SEASONABLY COLDER AIR AND DRIER
CONDITIONS WL ADVECT OVR THE AREA WITH SFC HIGH PRESSURE IN PLACE
BY WED.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...

NO MAJOR CHANGES TO LONG TERM PDS THIS ISSUANCE WITH NEGATIVELY
TILTED TROF PROGGED TO X THE REGION BY WEEKS END...WITH PCPN CHCS
AND BELOW NORMAL TEMPS.

&&

.AVIATION...

BASED ON RECENT METARS AND NAM FORECAST SOUNDINGS...EXPECT SOUTHEAST
WINDS TO GUST TO NEAR 30 KTS UNTIL THE COLD FRONTAL PASSAGE. THE
PREFRONTAL BAND OF SHOWERS CAN OCCASIONALLY LOWER CEILINGS AND
VISIBILITIES INTO THE MVFR RANGE (3SM -SHRA BR OVC020). LOW LEVELS
APPEAR TOO STABLE FOR THUNDERSTORMS TO DEVELOP.

REGARDING THE TIMING OF THE COLD FRONTAL PASSAGE...USED A BLEND OF
NAM AND RUC MODEL RUNS...THAT SLOWED THE EASTWARD MOVEMENT DOWN FROM
THE CURRENT SPEED OF 25 KTS. WITH FRONT GOING THROUGH KZZV AT
05Z...THE COLD FRONTAL PASSAGE WAS TIMED FOR KFKL-KPIT NEAR 13Z AND
KDUJ-KMGW MORE LIKE 14Z-15Z. HOWEVER ITS POSSIBLE IT COULD BE SLOWER
THAN THAT. POSTFRONTAL CONDITIONS...BASED ON UPWIND METARS AND NAM
SOUNDINGS....CAN INCLUDE MVFR CEILINGS (OVC025) DUE TO THE COLD
ADVECTION ON DIMINISHING SOUTHWEST WINDS...BUT VISIBILITIES SHOULD
BECOME GENERALLY P6SM ONCE THE SHOWERS SUBSIDE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

15/11
Hazardous weather outlook, Nov 29, 4:28 AM EST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 AM EST TUE NOV 29 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-300930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
428 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 2:53 PM ESTFlash Flood WarningPBZIndiana, Jefferson3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.